The vitamin niacin (B3, or nicotinic acid), already known for its cholesterol-lowering effects, may also reduce central or abdominal fat accumulation in HIV-associated lipodystrophy, according to the results of a small 16 person study reported today at the Ninth Annual Retroviruses Conference in Seattle.
Participants in an open label study at Kaiser Permanente in San Francisco received an average of 3000mg a day. After a mean duration of one year, 81% of patients had experienced reductions in intra-abdominal fat as measured by a single slice abdominal CT scan (the method agreed to provide an objective measure of changes in body fat). The average reduction in those who experienced improvement was 27%, and the degree of fat loss was significantly associated with the degree of increase in HDL cholesterol (niacin is given to people with elevated cholesterol to increase levels of `good` HDL cholesterol), and a reduced Total Cholesterol/HDL cholesterol ratio.
Not all patients were able to tolerate niacin, due to side effects at high doses which include flushing, tingling and burning sensations, especially in the upper body, as well as nausea, diarrhoea and headaches. Doses of 2000mg or higher should not be attempted without medical advice, and people with irregular heart beats should consult their doctor before taking large doses of niacin, due to the potential for altered heart rate.
Fessel J et al. Effects of niacin upon fat expansion in HIV-positive patients who have the fat redistribution syndrome (FRS). Ninth Conference on Retroviruses and Opportunistic Infections, Seattle, abstract 703, 2002.